Alert archive / Maine / Gale Watches in 2021
Gale Watch 5, NWS Gray, ME
NWS Gray, ME issued this gale watch at Jan 30, 2021, 3:40 PM EST. It took effect at Feb 1, 2021, 1:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 30, 2021, 3:40 PM EST (20:40 UTC)
- In effect from
- Feb 1, 2021, 1:00 PM EST
- Expired
- Jan 31, 2021, 3:45 PM EST
- In force
- Issued by
- NWS Gray, ME
The text
As transmitted.
208 WHUS71 KGYX 302040 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 340 PM EST Sat Jan 30 2021 ANZ150-152-154-311045- /O.CON.KGYX.SC.Y.0008.000000T0000Z-210131T1000Z/ /O.NEW.KGYX.UP.Y.0004.210131T0400Z-210131T1200Z/ /O.NEW.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 340 PM EST Sat Jan 30 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST SUNDAY... ...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST SUNDAY... ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. For the Small Craft Advisory, northwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 ft. For the Gale Watch, northeast winds 25 to 35 kt with gusts up to 40 kt and seas 10 to 15 ft possible. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...For the Freezing Spray Advisory, from 11 PM this evening to 7 AM EST Sunday. For the Small Craft Advisory, until 5 AM EST Sunday. For the Gale Watch, from Monday afternoon through Tuesday evening. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ151-153-311045- /O.NEW.KGYX.UP.Y.0004.210131T0400Z-210131T1200Z/ /O.NEW.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/ Penobscot Bay-Casco Bay- 340 PM EST Sat Jan 30 2021 ...FREEZING SPRAY ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 7 AM EST SUNDAY... ...GALE WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING... * WHAT...For the Freezing Spray Advisory, moderate accumulation of freezing spray expected. For the Gale Watch, northeast winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft possible. * WHERE...Penobscot Bay and Casco Bay. * WHEN...For the Freezing Spray Advisory, from 11 PM this evening to 7 AM EST Sunday. For the Gale Watch, from Monday afternoon through Tuesday evening. * IMPACTS...Operating a vessel in freezing spray is hazardous. Freezing spray may render mechanical and electronic components inoperative. Ice accretion on decks and superstructures may result in some loss of stability. Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid or mitigate hazardous accumulation of ice on their vessel. During freezing spray conditions the U.S. Coast Guard advises that you ensure all lifesaving equipment remains free of ice. Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
2 follow-up statements
477 WHUS71 KGYX 310859 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 359 AM EST Sun Jan 31 2021 ANZ150-152-154-312300- /O.CAN.KGYX.SC.Y.0008.000000T0000Z-210131T1000Z/ /O.CAN.KGYX.UP.Y.0004.000000T0000Z-210131T1200Z/ /O.CON.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 359 AM EST Sun Jan 31 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING... ...SMALL CRAFT ADVISORY IS CANCELLED... ...FREEZING SPRAY ADVISORY IS CANCELLED... * WHAT...Northeast winds 25 to 35 kt with gusts up to 45 kt and seas 13 to 18 ft possible. * WHERE...Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM, Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From Monday afternoon through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$ ANZ151-153-312300- /O.CAN.KGYX.UP.Y.0004.000000T0000Z-210131T1200Z/ /O.CON.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/ Penobscot Bay-Casco Bay- 359 AM EST Sun Jan 31 2021 ...GALE WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING... ...FREEZING SPRAY ADVISORY IS CANCELLED... * WHAT...Northeast winds 20 to 30 kt with gusts up to 40 kt and seas 5 to 8 ft possible. * WHERE...Casco Bay and Penobscot Bay. * WHEN...From Monday afternoon through Tuesday evening. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid possible hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe wind and seas. && $$
497 WHUS71 KGYX 312045 MWWGYX URGENT - MARINE WEATHER MESSAGE National Weather Service Gray ME 345 PM EST Sun Jan 31 2021 ANZ151-153-011045- /O.UPG.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/ /O.NEW.KGYX.GL.W.0007.210202T0000Z-210202T1700Z/ Penobscot Bay-Casco Bay- 345 PM EST Sun Jan 31 2021 ...GALE WARNING IN EFFECT FROM 7 PM MONDAY TO NOON EST TUESDAY... * WHAT...Northeast winds 20 to 30 kt with gusts up to 45 kt and seas 6 to 9 ft expected. * WHERE...Penobscot Bay and Casco Bay. * WHEN...From 7 PM Monday to noon EST Tuesday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ ANZ150-152-154-011045- /O.UPG.KGYX.GL.A.0005.210201T1800Z-210203T0000Z/ /O.NEW.KGYX.SR.W.0002.210202T0000Z-210202T1700Z/ Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 345 PM EST Sun Jan 31 2021 ...STORM WARNING IN EFFECT FROM 7 PM MONDAY TO NOON EST TUESDAY... * WHAT...Northeast winds 30 to 40 kt with gusts up to 55 kt and seas 12 to 17 ft expected. * WHERE...Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM, Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM and Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM. * WHEN...From 7 PM Monday to noon EST Tuesday. * IMPACTS...Very strong winds will cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 30, 10:16 AM EST, 5 hours 24 minutes earlier.
Area forecast discussion, Jan 30, 10:16 AM EST, 5 hours 24 minutes before
Area Forecast Discussion National Weather Service Gray ME 1016 AM EST Sat Jan 30 2021 .SYNOPSIS... High pressure builds east across southern Canada resulting in a dry and cold weekend. An area of low pressure develops along the Mid Atlantic Coast early next week and moves to the northeast. It will pass offshore late Monday Night through Wednesday of next week with a period of snow and gusty winds. Warmer high pressure builds in behind the storm late next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1015 AM Update...Just a few minor adjustments to the forecast for the rest of the day. Increased forecast cloud cover for western and northern NH for persistent stratocu. Otherwise, just a few minor adjustments to temperatures and wind. 715 AM...Just a few tweaks to sky/winds and temps. Regarding temps, a few places did manage to decouple late and managed to get KEEN to -10 and KLEB to -4. But otherwise any clouds this morning should give way to sunshine later today, even in the mtns. Previously...Low pressure offshore tracks south of the Grand Banks today, moving away from the area, while sfc high shifts in from the W. Winds will slacken during the day and should be less gusty as well. Any morning clouds in the mtns will begin breaking up in the afternoon. Despite the sunshine it will be cols with highs ranging from around 10 in the N, to around 20 in the S. Daytime wind chills will run about 10F below the air temps. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... The high will cross right over New England tonight, and with clear and calm conds will allow for widespread decoupling and rad cooling. Lows tonight will should drop quickly this evening, although there will be little to no wind. Mins bottom out between 10 and 20 below in the mtns, while closer to the coast and in srn NH the will range from -5 to +5, although colder spots could be closer to -10. On Sunday, look for mainly sunny skies and light winds. It will be warmer than Saturday, but still below normal, with highs around 20 in the mtns, to the upper 20s in the S. Sun night will be mainly clear through much of the night and should see another good rad cooling, but lows will not be quite as cold as Sat night, ranging from the single digits below zero in the N to 5 to 10 above in the south. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Potentially Significant Winter Storm Next Week... Monday morning, high pressure will be firmly planted over Quebec, extending through New England toward Bermuda... forming a dipole with low pressure to its south over the Ohio Valley extending toward the DELMARVA. Looking aloft, an elongated trough presently over the Rockies will track east with time... as this trough approaches the East Coast early Monday, low pressure over the Ohio Valley will fill in with coastal cyclogenesis feeding off the Gulf Stream (a la Miller Type B). Locally, we'll see winds pick up out of the northeast on Monday as a fairly classic CAD sets up out of Canadian high pressure. Temperatures will top out in the 20s with cirrus streaming in from the south... and eventually lower clouds filling in along southern zones and the coastal plain with mid-level onshore flow. While some areas of light, ocean- enhanced snow are possible Monday afternoon into the evening, the main show arrives a little later. Deterministic and ensemble suites are in good agreement that a band of snow associated with the sytem's warm front will arrive from the south late in the evening to overnight Monday, spreading northward through the forecast area by Tuesday afternoon. Expect at least a couple inches of snow with this feature, up to several inches where mesoscale enhancement can be realized... at this time southern and coastal zones stand the greatest chance of higher totals with this wave during the morning hours, which makes sense given moisture availability and closer proximity to forcing associated with the low/mid-level circulation strewn out over the waters. A strong easterly jet means some upslope enhancement as well. Focus shifts somewhat beyond this point... a shortwave racing across the Canadian Plains pushes into the backside of the long wave over the East Coast, which causes the system as a whole to amplify and re- orient more negatively. At the surface, broad low pressure oriented SW to NE across the 70W/40N benchmark early Tuesday deepens and shifts more N to S near the Gulf of Maine. This transition dictates the position and amounts of additional snowfall over the area, especially for Maine. In general am expecting a renewal of FGEN forcing during the second half of Tuesday on the northwest side of the low/mid-level wave... current model trends place this generally over Maine. This is however a more uncertain portion of the forecast with fairly significant spread in solutions with one extreme (a la 00Z Euro) taking low pressure north into Downeast Maine and the other extreme (a la 00Z GFS) tracking it through Nova Scotia. The former would bring more significant snowfall on the order of several inches to Maine and the Whites with overall stronger and better phased dynamic forcing; the latter offering a faster exodus on Tuesday and lesser snowfall amounts for Maine. Also of note is the possibility that a low track through Maine introduces warmer air along the Maine coast which may turn snow to rain, although ascent will be displaced to the north with that scenario so wouldn't make a big dent in snow totals. To wrap things up... medium to high confidence holds in a fairly long-duration, all- snow event with impacts centered on Tuesday. Taking a quick look at wind fields, gusts will pick up Monday night through Tuesday with the current probabilistic suite and BUFKIT soundings indicating favorable lapse rates for gusts in excess of 30 mph, strongest at the coast and at elevation. Speaking of increasing onshore winds... will have to closely monitor surge trends for coastal impacts including minor flooding and splash-over, especially with a more westward track. While most mid- level forcing exits with surface low on Wednesday, the upper level low continues to spin overhead so have bumped up cloud cover... and added a chance of showers as lapse rates will be favorable. Low level ridging eventually works in for a brief time Thursday as the upper low departs to the maritimes, but another system crossing through the Great Lakes region is close on its heels and will impact the region toward the end of the week. Looking like a warmer system in general given a track further north. Went with the NBM for Thursday through the end of the forecast to focus on the early week storm. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Short Term...Mainly VFR thru Sun night. MVFR cigs linger through this morning at KHIE, but should be VFR by midday. Long Term...Ceilings will lower from south to north late Monday into early Tuesday with increasing NE winds and SN breaking out, leading to periods of IFR or worse through Tuesday. Conditions will begin improving as dry air works in on the backside of the system from the southwest later Tuesday, although restrictions over much of Maine may persist into Wednesday. Winds back to the north on Tuesday, then to the northwest Wednesday with wind gusts in excess of 30 mph possible. && .MARINE... Short Term...Extended SCA thru this morning in the bays, and through tonight in the outer waters, which will mainly be for seas lingering around 5-6 later today into tonight. Long Term...An easterly jet associated with an approaching storm system will increase winds and seas late Monday into Tuesday with a period of Gales possible. Seas will also build during this time, to 10-15 ft nearshore by Tuesday. Winds orient more northerly late Tuesday as low pressure approaches the Gulf of Maine, to northwesterly Wednesday as low pressure exits to the northeast with Gales gradually diminishing. SCAs persist with active seas into early Thursday before high pressure returns. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...Small Craft Advisory until 5 AM EST Sunday for ANZ150-152-154. &&
Hazardous weather outlook, Jan 30, 4:35 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 435 AM EST Sat Jan 30 2021 MEZ023>028-NHZ014-310945- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 435 AM EST Sat Jan 30 2021 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A coastal storm will slowly meander north along the East Coast early next week. This system will have the potential to bring significant snow and strong, gusty winds with impacts centered on Tuesday. In addition a long duration of easterly flow will lead to potential coastal impacts, including splashover or minor flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-033-NHZ001>013-015-310945- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Interior Cumberland Highlands-Northern Coos-Southern Coos- Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 435 AM EST Sat Jan 30 2021 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A coastal storm will slowly meander north along the East Coast early next week. This system will have the potential to bring gusty winds and snow to a large portion of the region with impacts centered on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-310945- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 435 AM EST Sat Jan 30 2021 ...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freezing Spray Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A period of Gale Force winds is possible Monday night through Tuesday along with building seas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 3:25 PM EST | Winter Storm Watch | GYX | Androscoggin, Cumberland, Franklin, Kennebec, Knox, Lincoln and 5 more | 37 hr |
| Jan 30, 3:40 PM EST | Heavy Freezing Spray Advisory | GYX | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.